Pennsylvania, 2016

Damaging Wind in Pennsylvania, September 17, 2016

September 17, 2016 · NWS CLE · 1 event in 1 county or zone

Showers and thunderstorms developed in advance of a cold front. Many of the thunderstorms became strong and at least one severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms developed in advance of a cold front. Many of the thunderstorms became strong and at least one severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 17, 2:18 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 17, 2:18 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
318 PM EDT SAT SEP 17 2016

.SYNOPSIS...
A slow moving cold front across the Central Lakes will move across
the forecast area tonight...and finally move east of the area on
Sunday. High pressure will build across the area Sunday night.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Cold front just into NW Indiana.   Models continue to move it slowly
across the forecast area tonight.  Spc continue to have the
Eastern2/3 or the forecast area in a marginal risk this afternoon
and evening.   Ahead of the front capes only 500-1000 J/kg...but
there is 25-35 knots of shear.   Precip over the Western third of
forecast area now...will expand as it moves East into slightly more
unstable airmass over NE OH/NW PA.  Think most precip should be east
of the forecast area toward midnight local...although the front will
not exit the area until Sunday.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
Left chance pops going in the East Sunday with the front lingering
across the NE OH/NW PA.   Cooler and drier air move into the area
from the West Sunday night as high pressure builds over the area.
Models continue to move a weak front through late Monday night into
Tuesday...but timing still differs.   GFS a little slower with the
front than ydy so left low chance pops into Tuesday morning.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Not many changes to the long term today.  Most of next week will see
zonal flow and as a result mild temps and dry weather are expected
Wednesday through Friday. Late in the week a potent upper trough
will dive south over the northern plains. This will eventually force
a warm front north across the area. Have gone ahead and put some
small precip chances in for Friday night into Saturday.  Lot's of
uncertainty with this scenario as the ECMWF keeps the area dry
through the end of the period.  Will let later shifts make
adjustments as the forecast picture becomes clearer.  One thing is
pretty certain though...temps will remain mild with highs in the
upper 70s or lower 80s the entire period.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Currently not getting any thunder but have been watching the line
of showers move across the area. This line will be the main
weather maker this afternoon and will try to time it across the
area. Most locations remain VFR but pockets of MVFR continue
across the area with a few spots of IFR as well. Will go with a
few hour period of prevailing MVFR rain at all sites this
afternoon. The line should be east of the area by 00z. Although
some of the guidance is showing move development to the west of
the line toward evening will keep things dry. Do expect
widespread MVFR fog and cigs to develop this evening with areas of
IFR after 06z given the warm and moist airmass. Only slow
improvement is expected Sunday morning.

S to SW flow will continue to gust to 20 knots this afternoon.
Speeds will quickly diminish this evening.

OUTLOOK...Non-VFR possible through Sunday in showers and
possible thunderstorms.

&&

.MARINE...
Winds have been slow to come up on the lake but see no reason to
make changes to the small craft advisory at this point.  If things
continue as they are the evening crew may be able to cancel early.
After midnight the flow will diminish fairly quick.  Light SW flow
will then continue till a cold front crosses the lake on Tuesday.
The flow will become W to NW behind the front but speeds will be
light so no headlines anticipated.  High pressure and light winds
are expected for the middle part of the week but winds will return
to the south for the end of the week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Sunday for LEZ145>149.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...Kubina
AVIATION...Kubina
MARINE...Kubina
Hazardous weather outlook, Sep 17, 5:10 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
610 AM EDT SAT SEP 17 2016

LEZ142>145-162>165-OHZ003-006>009-017>019-027-028-036-181015-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-MARION-
610 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-146>149-166>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-181015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
610 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND NORTHEAST
OHIO AS WELL AS NORTHWEST PENNSYLVANIA. THUNDERSTORMS ARE ALSO
EXPECTED OVER THE ADJOINING LAKE ERIE WATERS. THE STORM PREDICTION
CENTER HAS INDICATED THAT A FEW OF THE STORMS MAY APPROACH SEVERE
LIMITS THIS AFTERNOON AND EVENING. STRONG THUNDERSTORM WINDS ARE
THE MOST LIKELY RESULT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 120 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
September 17, 3:45 PM EST
Where
Crawford County, 2 mi SW of Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.609, -80.177

Thunderstorm winds downed a few trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661106.